Winter Storm, Bighorn Mountains Southeast
- When
- April 1, 12:00 AM MST to April 2, 1:00 PM MST
- Where
- Bighorn Mountains Southeast forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.635, -107.022 (the zone’s center; the record gives no point)
Upslope enhanced snowfall associated with a strong Pacific trough of low pressure tapered off by early April 2. Final snow totals reached 12 to 16 inches in the Bighorn and Wind River mountains.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Upslope enhanced snowfall associated with a strong Pacific trough of low pressure tapered off by early April 2. Final snow totals reached 12 to 16 inches in the Bighorn and Wind River mountains. Snowfall of six to eight inches was reported south of Riverton and over Beaver Rim to around Sweetwater Station. Up to 13 inches of snow fell in the Lander Foothills. More information on the beginning of this event is contained in the March 2010 Storm Data publication.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 31, 1:04 PM MST, 10 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 204 PM MDT WED MAR 31 2010 SHORT TERM...TONIGHT THROUGH SATURDAY EARLY SPRING STORM ALREADY SPREAD A QUICK INCH OF SNOW ACROSS THE RED DESERT THIS MORNING AND NOW ITS TAKING AIM ON THE CENTRAL BASINS AND SURROUNDING MTNS. VERY INTERESTING STORM WITH MULTIPLE PIECES AND PERIODS OF STRONG DYNAMICS. THE FIRST PART OF THIS STORM IS A COMBINATION OF ISENTROPIC UPGLIDE AND JET STREAK DYNAMICS. SECOND WAVE IS DEVELOPING TO THE SW WITH NEXT JET STREAK MOVING INTO UTAH. TOPS ARE COOLING RAPIDLY OVER UTAH AND ISENTROPIC LIFT IS INCREASING THE SNOW AROUND FREMONT COUNTY. WE ARE EXPECTING A JET COUPLET TO DEVELOP OVERNIGHT WHICH WILL COMBINE WITH QG FORCING AND ISENTROPIC UPGLIDE TO PRODUCE AN ENHANCED PERIOD OF SNOWFALL. THE LAST PIECE OF THIS STORM ON THURSDAY WILL BE THE RESULT OF AN EXPECTED MID LEVEL CIRCULATION WHICH IS FORECAST TO DEVELOP IN THE UPPER GREEN LATER TONIGHT AND THEN JUMP INTO THE WIND RIVER BASIN THURSDAY MORNING AND STALL OUT THROUGH THE MORNING BEFORE PUSHING OFF TO THE EAST. THE 12Z MODELS ARE SHOWING SIGNIFICANT JET DIVERGENCE AGAIN THURSDAY MORNING TO GO WITH THE OTHER FORCING. AS THE MID LEVEL CIRCULATION FORMS...WE WILL TRANSITION TO LOW TO MID LEVEL CONVERGENCE AND DEFORMATION WHICH WILL COMBINE WITH AN UNSTABLE ATMOSPHERE TO PRODUCE WIDESPREAD MODERATE TO HEAVY SNOW SHOWERS. SOME AREAS MAY RECEIVE VERY HEAVY SNOW AROUND THE CIRCULATION CENTER THURSDAY INTO THURSDAY EVENING AND THE INTENSIFYING DEFORMATION AXIS THIS IS FORECAST TO DEVELOP ON THE NW SIDE OF THE CIRCULATION. ALL THE MODELS REALLY HIT THE WEST SIDE OF THE BASIN AND FOOTHILLS TOMORROW AFTERNOON AND EVENING WITH THIS DEFORMATION AXIS. POTENTIAL FOR SIGNIFICANT SNOW IS STRONG ENOUGH TO UPGRADE ALL OUR FREMONT COUNTY WATCHES TO WARNINGS THROUGH THURSDAY EVENING. SYSTEM WILL LIKELY HAVE ITS SPURTS AND LULLS BUT POTENTIAL IS PRETTY GOOD FOR WARNING AMOUNTS IN A LARGE PART OF THE WARNED AREA. CASPER IS LIKELY TO BE DRY SLOTTED OVERNIGHT AS MOST FORCING STAYS TO THE WEST AND WARMER H7 TEMPS PRECLUDE TO MUCH SNOW POTENTIAL TONIGHT. UPSLOPE COMPONENT DOES NOT LOOK AS FAVORABLE FOR CASPER COMPARED TO YESTERDAY BUT IT STILL LOOKS LIKE A PERIOD OF LIGHT TO MODERATE SNOW WILL DEVELOP LATER THURSDAY OR THURSDAY NIGHT. UPPER GREEN WILL LIKELY SEE A PERIOD OF MODERATE SNOW OVERNIGHT AS NEXT BAROCLINIC LEAF DEVELOPS AND COMBINES WITH DEVELOPING MID LEVEL CIRCULATION. THE RED DESERT WILL ALSO HAVE TO BE WATCHED TONIGHT AND THURSDAY WITH THE AFOREMENTIONED FORCING AND LOW TO MID LEVEL CONVERGENCE. ANOTHER SYSTEM WILL IMPACT THE WEST LATE FRIDAY AND FRIDAY NIGHT WITH LIGHT TO MODERATE AMOUNTS OF SNOW. A HIGH WIND EVENT MAY ALSO DEVELOP ACROSS THE WIND CORRIDOR AND CODY FOOTHILLS FRIDAY NIGHT AND POSSIBLY INTO SATURDAY DOWN SOUTH. LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY RELATIVELY WEAK DISTURBANCES IN THE WESTERLY FLOW WILL IMPACT THE FORECAST AREA SATURDAY AND EARLY SUNDAY...BEFORE THE FLOW BACKS SOMEWHAT IN RESPONSE TO A TROUGH DIGGING INTO THE PACIFIC NORTHWEST SUNDAY/SUNDAY NIGHT. THESE COUPLE OF DISTURBANCES AND ASSOCIATED PACIFIC COLD FRONTS DURING THE WEEKEND...WILL KEEP TEMPERATURES ON THE COOL SIDE...WITH 700MB TEMPS REMAINING ROUGHLY BETWEEN -5 AND -10 DEG CELSIUS. THESE DISTURBANCES WILL KEEP THE THREAT OF PRECIPITATION GOING...ESPECIALLY OVER THE WEST/SOUTHWEST PARTS OF THE FORECAST AREA THIS WEEKEND. THIS PRECIPITATION WILL NOT BE CONTINUOUS BY ANY MEANS...WITH A DECENT BREAK BETWEEN SYSTEMS. THE QUICK MOVING NATURE OF THESE SYSTEMS SHOULD RESULT IN BELOW ADVISORY AMOUNTS OF SNOW THAT DOES FALL. 700MB TEMPS WILL BE COOL ENOUGH FOR MAINLY SNOW. MEDIUM RANGE MODELS ARE NOW QUICKER AND NOT AS AMPLIFIED WITH THE TROUGH EARLY NEXT WEEK. THE WEST SHOULD BEGIN TO BE IMPACTED BY THIS SYSTEM SUNDAY NIGHT...WITH OROGRAPHIC/ISENTROPIC LIFT AHEAD OF THE TROUGH. PRECIPITATION SHOULD CONTINUE OUT WEST AND SHIFT EAST OF THE DIVIDE ON MONDAY. THE MAJORITY OF THE PRECIPITATION SHOULD SLIDE OFF TO THE EAST MONDAY NIGHT IF MODELS ARE CORRECT IN THE TIMING OF THIS TROUGH. NORTHWEST FLOW AND SLIGHT INSTABILITY...BEHIND THE TROUGH...COULD RESULT IN SNOWBANDS SETTING UP MONDAY NIGHT/TUESDAY. FLAT RIDING BUILDS OVER THE AREA ON WEDNESDAY. TEMPERATURES ARE EXPECTED TO GENERALLY BE BELOW AVERAGE DURING THE EXTENDED...BUT NOTHING TOO SEVERE. AVIATION... A POTENT LOW PRESSURE SYSTEM IS FORECAST TO TRACK NORTHEAST ACROSS CENTRAL WYOMING TONIGHT AND THURSDAY. THIS WILL RESULT IN WIDESPREAD SNOWFALL AND LOWERING CIGS RESULTING IN WIDESPREAD MVFR CONDITIONS AND MOUNTAIN OBSCURATIONS ACROSS MUCH OF THE AREA ALONG WITH SOME EMBEDDED IFR CONDITIONS. THE HEAVIEST SNOWFALL WILL LIKELY OCCUR FROM KLND TO KRIW TO KCPR RESULTING IN WIDESPREAD IFR CONDITIONS TONIGHT AND THURSDAY. CIGS AND VISIBILITIES WILL IMPROVE AFTER 18Z THURSDAY ACROSS SOUTHERN WYOMING AND MANY AREAS WEST OF THE DIVIDE AS THE SNOWFALL BEGINS TO TAPER OFF IN THOSE AREAS. FIRE WEATHER... A MAJOR EARLY SPRING STORM WILL TRACK INTO SOUTHWEST AND CENTRAL WYOMING TONIGHT INTO THURSDAY WITH MODERATE TO HEAVY AMOUNTS OF SNOW ALONG ITS TRACK. THE STORM SYSTEM WILL IMPACT MUCH OF THE SOUTHWEST THROUGH TONIGHT AND EAST OF THE DIVIDE THROUGH AT LEAST THURSDAY EVENING. ANOTHER SYSTEM WILL HIT THE WEST LATE FRIDAY INTO EARLY SATURDAY. STRONG WINDS WILL REDEVELOP ALONG THE WIND CORRIDOR FROM NEAR ROCK SPRINGS TO CASPER LATE FRIDAY AND FRIDAY NIGHT AHEAD OF A STRONG COLD FRONT. A VERY ACTIVE PERIOD INTO THE WEEKEND. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL MIDNIGHT MDT THURSDAY NIGHT WYZ015-017>019. WINTER WEATHER ADVISORY UNTIL 6 AM MDT THURSDAY WYZ014-025-026. WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO MIDNIGHT MDT THURSDAY NIGHT WYZ010. WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT MDT THURSDAY NIGHT WYZ005-007>009. && SHORT TERM...SKRBAC LONG TERM...WM AVIATION...LIPSON FIRE WEATHER...LIPSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 216 PM MDT WED MAR 31 2010 WYZ001>020-022>030-011100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 216 PM MDT WED MAR 31 2010 ...WINTER STORM WARNING FOR PORTIONS OF CENTRAL WYOMING EAST OF THE DIVIDE TONIGHT THROUGH THURSDAY EVENING... ...WINTER WEATHER ADVISORY FOR PORTIONS OF SOUTHWEST WYOMING THROUGH THURSDAY MORNING... ...WINTER WEATHER ADVISORY FOR PORTIONS OF NORTH CENTRAL AND NORTHEAST WYOMING TONIGHT THROUGH THURSDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT THE NEXT STORM SYSTEM IS FORECAST TO MOVE INTO CENTRAL WYOMING THIS EVENING...BRINGING SIGNIFICANT SNOWFALL FROM PORTIONS OF SOUTHWEST TO CENTRAL TO NORTH CENTRAL AND NORTHEAST WYOMING TONIGHT THROUGH THURSDAY EVENING. FREMONT COUNTY AND THE GREEN MOUNTAINS ARE EXPECTED TO BE THE HARDEST HIT AREAS. SOUTHERN JOHNSON...NATRONA AND SWEETWATER COUNTIES COULD RECEIVE A SIGNIFICANT AMOUNT OF SNOWFALL AS WELL. PLEASE SEE THE LATEST WINTER WEATHER ADVISORIES AND WARNINGS FOR MORE COMPLETE DETAILS CONCERNING THIS WINTER STORM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE SNOW IS EXPECTED TO CONTINUE EAST OF THE DIVIDE THURSDAY. SNOWFALL OF 10 TO 18 INCHES IS EXPECTED IN THE MOUNTAINS OF THE WARNED AREA...WITH 4 TO 10 INCHES EXPECTED IN THE LOWER ELEVATIONS OF THE WARNED AREA. OTHER AREAS LISTED ABOVE COULD SEE OVER 6 INCHES OF SNOW IN THE MOUNTAINS ALONG WITH OVER 3 INCHES IN THE LOWER ELEVATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL OVER 2 INCHES. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215123, 215124, 215125, 215126, 215127, 215128.